Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 69, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 11, 2023, 10:16 PM CDT for Cleveland County, Pottawatomie County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 10:16 PM CDT (03:16 UTC)
- Expired
- May 11, 2023, 11:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Cleveland County, OK, Pottawatomie County, OK
The radar
The Norman radar (KTLX), 27 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 3:44 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2756 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.5
The text
As transmitted.
870
WFUS54 KOUN 120316
TOROUN
OKC027-125-120400-
/O.NEW.KOUN.TO.W.0069.230512T0316Z-230512T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
1016 PM CDT Thu May 11 2023
The National Weather Service in Norman has issued a
* Tornado Warning for...
East central Cleveland County in central Oklahoma...
West central Pottawatomie County in central Oklahoma...
* Until 1100 PM CDT.
* At 1016 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Slaughterville, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Slaughterville, Tribbey, Etowah, Brooksville, and Macomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3504 9732 3512 9735 3525 9699 3505 9693
TIME...MOT...LOC 0316Z 249DEG 23KT 3508 9729
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MahaleWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 11, 6:48 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 11, 6:48 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Norman OK 648 PM CDT Thu May 11 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 1215 PM CDT Thu May 11 2023 Storms are likely to be ongoing or developing near I-35 as our overnight period begins. This convection will display a tendency to become more outflow-dominant and upscale overnight, with a hail/tornado threat transitioning to a wind/tornado threat. This is likely to wane after 10:00 as instability decreases. Tomorrow, a frontal boundary will enter the area as the upper low and surface low occlude over northern Kansas. Boundary-layer moisture on the south side of the front is expected to be very rich on the warm side of the boundary, leading to MLCAPE values in excess of 4,000 J/kg. Deep-layer shear will be weak, limiting updraft organization, but large to very large hail will be possible early in the convective cycle. As storms cluster and outflow begins to surge, damaging wind gusts and flooding will becoming more of a concern. Meister && .LONG TERM... (Friday night through next Wednesday) Issued at 1215 PM CDT Thu May 11 2023 While frontal storms will decrease in coverage tomorrow evening, showers and storms influenced by isentropic ascent will begin to kick up across western north Texas and southwest Oklahoma. This will be influenced by a resurgent southern stream jet max that will eject from Texas into our area. Isentropic ascent over our area, in conjunction with nearly saturated tropospheric profiles and very anomalously high PWATS, will increase the threat of flooding across much of the area Saturday, particularly along and south of the stalled front. This low will cut off and begin to weaken on Sunday, but sufficient moisture and the stalled front will remain in place for continued rain and hydrologic concerns. Northwest flow aloft will push the front southward on Monday, dropping rain chances from categorical to a more-typical-for-May slight to chance. Highs next week will be below average under the influence of this northwest flow and a surface high pressure. Meister && .AVIATION... (00Z TAFS) Issued at 645 PM CDT Thu May 11 2023 Storms are ongoing across central Oklahoma and northern Texas, and will continue to move north and east through the evening. Portions of central Oklahoma will be impacted by storms over the next two to three hours. Erratic and gusty winds will occur near any thunderstorms. MVFR ceilings are expected to continue through Friday morning and into the afternoon, before lifting to low clouds at VFR levels. Winds will remain southerly across most of the region. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 87 63 78 / 50 20 50 70 Hobart OK 56 91 60 75 / 0 10 50 80 Wichita Falls TX 66 91 64 78 / 20 40 50 90 Gage OK 52 88 56 78 / 0 0 20 40 Ponca City OK 65 87 62 83 / 70 10 40 40 Durant OK 70 85 66 83 / 50 40 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...50
Hazardous weather outlook, May 11, 12:36 PM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1236 PM CDT Thu May 11 2023 OKZ004>048-050>052-TXZ083>090-121745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1236 PM CDT Thu May 11 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a enhanced risk of severe thunderstorms late this afternoon and this evening. The latest trends suggest that the greatest potential for severe weather will occur across southwest and south central Oklahoma. Here, large to very large hail, tornadoes, and damaging wind gusts are possible. Another area of severe weather appears possible across northwest Oklahoma, where large hail and damaging winds are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms will be possible every day from Friday through Tuesday. On Friday, some of these storms may be severe along and southeast of I-44. Damaging winds and large hail are the primary hazards. Flooding will become a concern beginning Friday night and lasting through the day on Sunday, especially across western north Texas and southern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 11, 6:51 PM CDT, 3 hours 25 minutes before
Special Weather Statement National Weather Service Norman OK 651 PM CDT Thu May 11 2023 TXZ090-120015- Clay TX- 651 PM CDT Thu May 11 2023 ...A strong thunderstorm will impact portions of southeastern Clay County through 715 PM CDT... At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Newport, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Bellevue, Newport, and Vashti. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3347 9816 3373 9798 3347 9798 3346 9814 TIME...MOT...LOC 2351Z 223DEG 24KT 3354 9803 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Ware
Local storm report, May 11, 7:05 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO 3 SSE TUTTLE 35.25N 97.79W
05/11/2023 GRADY OK BROADCAST MEDIA
&&
AZSpecial weather statement, May 11, 8:34 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Norman OK 834 PM CDT Thu May 11 2023 OKZ019-020-026-120200- Payne OK-Logan OK-Lincoln OK- 834 PM CDT Thu May 11 2023 ...A strong thunderstorm will impact portions of northwestern Lincoln, east central Logan and southwestern Payne Counties through 900 PM CDT... At 834 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Coyle, moving north at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Stillwater, Perkins, Langston, Coyle, and Lake Carl Blackwell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3587 9703 3588 9729 3616 9725 3615 9691 TIME...MOT...LOC 0134Z 195DEG 18KT 3593 9716 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Mahale
Local storm report, May 11, 10:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1006 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 2 SSE NOBLE 35.11N 97.38W
05/11/2023 E1.00 INCH CLEVELAND OK TRAINED SPOTTER
SPOTTERNETWORK REPORT.
&&
AZLocal storm report, May 11, 10:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 1 N BOWLEGS 35.16N 96.67W
05/11/2023 M1.00 INCH SEMINOLE OK EMERGENCY MNGR
&&Special weather statement, May 11, 10:14 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Norman OK
1014 PM CDT Thu May 11 2023
OKZ031-032-042-043-048-120345-
Coal OK-Atoka OK-Pontotoc OK-Hughes OK-Seminole OK-
1014 PM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of Coal, southeastern
Seminole, eastern Pontotoc, north central Atoka and Hughes Counties
through 1045 PM CDT...
At 1014 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Atwood to near Stonewall.
Movement was northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holdenville, Coalgate, Wetumka, Allen, Stonewall, Tupelo, Francis,
Calvin, Stuart, Lamar, Sasakwa, Gerty, Horntown, Centrahoma, Yeager,
Atwood, Fittstown, Spaulding, Phillips, and Jesse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3505 9607 3505 9609 3447 9609 3455 9665
3498 9657 3529 9618 3529 9606
TIME...MOT...LOC 0314Z 224DEG 28KT 3499 9642 3468 9651
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Tornado Warning | OUN | Canadian, Grady | 30 min |
| May 11, 7:13 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 32 min |
| May 11, 7:16 PM CDT | Tornado Warning | OUN | Grady | 29 min |
| May 11, 7:30 PM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| May 11, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble, Payne | 14 min |
| May 11, 7:37 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 38 min |
| May 11, 7:45 PM CDT | Tornado Warning | OUN | Grady | 45 min |
| May 11, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 40 min |
| May 11, 8:03 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 42 min |
| May 11, 8:14 PM CDT | Tornado Warning | OUN | Grady, McClain | 31 min |
| May 11, 8:17 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 43 min |
| May 11, 8:26 PM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 3 hr |
| May 11, 8:34 PM CDT | Special Weather Statement | OUN | Payne | 26 min |
| May 11, 8:34 PM CDT | Tornado Warning | OUN | Grady | 26 min |
| May 11, 8:43 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Pottawatomie | 47 min |
| May 11, 8:48 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 27 min |
| May 11, 8:57 PM CDT | Tornado Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie | 33 min |
| May 11, 8:58 PM CDT | Areal Flood Advisory | OUN | Grady, McClain | 3 hr |
| May 11, 9:25 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 50 min |
| May 11, 9:26 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 49 min |
| May 11, 9:27 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma, Pottawatomie | 30 min |
| May 11, 9:35 PM CDT | Areal Flood Advisory | OUN | Cleveland, McClain | 3 hr |
| May 11, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 52 min |
| May 11, 10:12 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 33 min |
| May 11, 10:14 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 31 min |
| May 11, 10:19 PM CDT | Special Weather Statement | OUN | Payne | 26 min |
| May 11, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc | 47 min |
| May 11, 10:57 PM CDT | Tornado Warning | OUN | Coal, Pontotoc | 48 min |
| May 11, 11:05 PM CDT | Special Weather Statement | OUN | Pottawatomie | 25 min |
| May 11, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 45 min |
| May 11, 11:21 PM CDT | Tornado Warning | OUN | Coal, Hughes | 24 min |
| May 11, 11:32 PM CDT | Tornado Warning | OUN | Coal, Hughes, Pontotoc | 43 min |
| May 11, 11:52 PM CDT | Areal Flood Advisory | OUN | Atoka, Coal, Hughes, Pontotoc | 3 hr |
| May 11, 11:58 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Pontotoc | 32 min |
| May 12, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes | 49 min |
| May 12, 1:05 AM CDT | Flash Flood Warning | OUN | Coal, Hughes | 5 hr |
| May 12, 1:14 AM CDT | Special Weather Statement | OUN | Atoka, Coal | 31 min |
| May 12, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 34 min |
| May 12, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 49 min |
| May 12, 2:46 AM CDT | Special Weather Statement | OUN | Atoka | 29 min |
| May 12, 3:27 AM CDT | Special Weather Statement | OUN | Atoka | 33 min |
| May 12, 9:59 AM CDT | Flood Watch | OUN | Atoka, Beckham, Blaine, Bryan, Caddo, Canadian and 31 more | 3 days |
| May 12, 1:46 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 23 min |
| May 12, 3:01 PM CDT | Special Weather Statement | OUN | Grady | 29 min |
| May 12, 3:29 PM CDT | Special Weather Statement | OUN | McClain | 31 min |
| May 12, 3:41 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 49 min |
| May 12, 3:54 PM CDT | Special Weather Statement | OUN | Cotton | 36 min |
| May 12, 3:55 PM CDT | Special Weather Statement | OUN | Grady | 20 min |
| May 12, 4:18 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 42 min |
| May 12, 4:51 PM CDT | Special Weather Statement | OUN | Grady | 24 min |
| May 12, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 48 min |
| May 12, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 46 min |
| May 12, 5:38 PM CDT | Special Weather Statement | OUN | Noble | 37 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 23 min |
| May 12, 5:43 PM CDT | Special Weather Statement | OUN | Kingfisher | 32 min |
| May 12, 5:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 47 min |
| May 12, 5:52 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 53 min |
| May 12, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| May 12, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 46 min |
| May 12, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| May 12, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 15 min |
| May 12, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 46 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.